Alert archive / Michigan / Small Craft Advisories in 2011

Small Craft Advisory 10, NWS Grand Rapids, MI

February 3, 2011

NWS Grand Rapids, MI issued this small craft advisory at Feb 3, 2011, 3:54 PM EST. It took effect at Feb 4, 2011, 5:00 AM EST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2011, 3:54 PM EST (20:54 UTC)
In effect from
Feb 4, 2011, 5:00 AM EST
Expired
Feb 5, 2011, 7:00 AM EST
In force
26 hr
Issued by
NWS Grand Rapids, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 3, 12:35 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 3, 12:35 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1235 PM EST THU FEB 3 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(354 AM EST THU FEB 3 2011)
THE WEATHER IS EXPECTED TO REMAIN RELATIVELY QUIET AND COOL THROUGH
THE END OF THE WEEK...AND EVEN INTO THE WEEKEND. A COUPLE OF WEAKER
SYSTEMS WILL MOVE THROUGH THE AREA OVER THE WEEKEND. THESE SYSTEMS
ARE NOT EXPECTED TO PRODUCE MUCH...IF ANY SNOWFALL ACROSS THE AREA.

&&

.SHORT TERM...(354 AM EST THU FEB 3 2011)
(TODAY THROUGH SATURDAY)
MAIN ITEMS OF CONCERN WITH THIS FCST PACKAGE ARE BLOWING SNOW FOR
TODAY...AND THE POTENTIAL OF SNOW ACROSS THE AREA THROUGH SATURDAY
AS A FEW WEAK WAVES OF LOW PRESSURE MOVE THROUGH.

WINDS ARE EXPECTED TO PICK UP A BIT TODAY AFTER A BREAK IN THE WINDS
THIS MORNING. THIS OCCURS AS A SYSTEM MOVING ACROSS ONTARIO WILL
TIGHTEN THE PRESSURE GRADIENT ACROSS THE AREA AS IT SQUEEZES AGAINST
THE 1040+ MB HIGH ACROSS THE SRN PLAINS THIS MORNING. THIS WIND WILL
LOWER THE WIND CHILLS A BIT ACROSS THE EAST BEFORE TEMPS WARM A BIT.
ALSO...THE WINDS ARE EXPECTED TO TAKE SOME OF THE FRESH SNOW FROM
TUE NIGHT/WED AND BLOW IT AROUND A BIT. WE DO NOT EXPECT THIS TO BE
SIGNIFICANT ENOUGH RIGHT NOW TO WARRANT AN ADVISORY...HOWEVER THIS
WILL NEED TO BE MONITORED BY THE DAY SHIFT. OTHERWISE STRONG
INVERSION HEIGHTS AROUND 2-3K FT AND DRY AIR WILL CAP ANY LAKE
EFFECT THAT TRIES TO GET GOING AND PROVIDE MOSTLY SUNNY SKIES.

A COUPLE OF PIECES OF UPPER ENERGY WILL THEN TRY AND APPROACH THE
AREA LATE FRI AND FRI NIGHT. ONE WILL BE DIVING SE OUT OF
CANADA...AND THE OTHER WILL BE LIFTING ENE OUT FROM THE TX
PANHANDLE. THE NRN ENERGY WILL APPROACH FIRST...AND WILL HAVE VERY
LIMITED MOISTURE DEPTH AVAILABLE. THE SRN STREAM WILL THEN APPROACH
THE AREA...ONLY TO GET SHUNTED SE OF THE AREA BY THE NRN STREAM
WAVE. MODELS GENERALLY ALL AGREE THAT THE SRN STREAM PCPN WILL MISS
THE AREA WHILE THE NRN STREAM WILL ONLY BRING A SMALL CHC TO THE
NORTH WHERE A LITTLE BETTER MOISTURE WILL BE FOUND.

ANOTHER WAVE WILL THEN APPROACH THE AREA ON SATURDAY. THIS WAVE IS
EXPECTED TO HAVE SLIGHTLY BETTER MOISTURE ASSOCIATED WITH
IT...ALTHOUGH IT WILL STILL BE LACKING DECENT MOISTURE FOR
WIDESPREAD PCPN. THE BEST CHC FOR SOME LIGHT SNOW WILL BE ACROSS THE
NRN PORTION OF THE CWFA WHERE THE MOISTURE WILL BE A BIT DEEPER.
THIS IS STILL A LOW CHC OF SNOW...SO WE WILL KEEP THE LOW CHC OF
SNOW IN THE FCST.

&&

.LONG TERM ...(354 AM EST THU FEB 3 2011)
(SATURDAY NIGHT THROUGH WEDNESDAY)
NO SIGNIFICANT CHANGES TO GOING FORECAST. LOOKS LIKE THE MAIN
WEATHER MAKER WILL BE A SFC WAVE DEVELOPING ON THE ARCTIC FRONT LATE
SUNDAY INTO EARLY MONDAY. THIS SHOULD BRING SOME SYNOPTIC SNOWS TO
MUCH OF THE FORECAST AREA....FOLLOWED BY SOME LAKE EFFECT SNOW
SHOWERS IN NORTHERLY FLOW INTO MONDAY NIGHT. ANOTHER CLIPPER ARRIVES
LATE WEDNESDAY WITH A REINFORCING SHOT OF EVEN COLDER ARCTIC AIR TO
FOLLOW.

&&

.AVIATION...(1235 PM EST THU FEB 3 2011)
THE MAIN CHALLENGE FOR AVIATORS TODAY WILL BE WIND GUSTS. SOME GUSTS
IN THE 25-30KT RANGE ARE POSSIBLE ESPECIALLY AT MKG AND GRAND
RAPIDS. SKIES WILL BE MAINLY CLEAR BUT THIS WILL ALLOW SOME MIXING
OF THESE HIGHER WINDS AT THE 1000-1500 FT LEVEL. THE WINDS NEVER
TOTALLY BACK DOWN OVERNIGHT...SO WILL REMOVE THE GUST MENTION AT ALL
BUT MKG WHERE A PERSISTENT WSW FLOW OFF LAKE MICHIGAN WILL LIKELY
KEEP GUSTS GOING.

OF SOME CONCERN IS ANY LOOSE SNOW BEING WHIPPED BY THE WIND AND
CREATING BLSN. THIS MAY CREATE LOCAL REDUCTIONS IN VISIBILITY BUT
TOUGH TO NAIL DOWN AT ANY ONE TIME WHEN THAT MAY OCCUR. WILL MONITOR
THE TRENDS THIS AFTERNOON AND ADD TEMPO OR PREDOMINANT CONDITIONS AS
WARRANTED.

&&

.MARINE...(354 AM EST THU FEB 3 2011)
WE WILL MAINTAIN THE SMALL CRAFT ADVISORY FOR THE ENTIRE NEARSHORE.
WINDS WILL PICK UP SOME THIS AFTERNOON AS TIGHTER PRESSURE GRADIENT
DROPS DOWN ACROSS THE AREA. WE ARE EXPECTING WINDS TO REMAIN IN THE
ADVISORY RANGE...WITH THE STRONGER WINDS ABOVE AN INVERSION ABOVE.
WINDS WILL REMAIN UP THROUGH AT LEAST FRIDAY.

&&

.HYDROLOGY...(335 PM EST WED FEB 02 2011)
LOTS OF SMALL VARIATIONS ON AREA RIVERS WERE NOTED ON WEDNESDAY.
MOST WERE DECLINING. HOWEVER THE FLAT RIVER AT SMYRNA JUMPED A FOOT
YESTERDAY BUT IS NOW DECREASING SLOWLY. NOT REALLY SURPRISED AT THE
FLUCTUATIONS GIVEN THE PROPENSITY FOR THIS STORM TO HAVE DEVELOPED
FRAZIL ICE. WE/LL CONTINUE TO MONITOR FOR POTENTIAL ICE JAMS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY IN EFFECT FOR THE ENTIRE NEARSHORE.

&&

SYNOPSIS:    NJJ
SHORT TERM:  NJJ
LONG TERM:   OSTUNO
AVIATION:    HOVING
MARINE:      NJJ
HYDROLOGY:   93
Hazardous weather outlook, Feb 3, 4:20 AM EST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
420 AM EST THU FEB 3 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-040930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
420 AM EST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS GUSTING TO 30 MPH TODAY WILL PRODUCE AREAS OF BLOWING SNOW
THAT WILL LIMIT VISIBILITY AND DRIFT SNOW ACROSS ROADS IN OPEN
AREAS.

WIND CHILLS MAY BE AS LOW AS 5 TO 10 BELOW ZERO AT TIMES TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-040930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
420 AM EST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS AND WAVES WILL POSE A HAZARD TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH WINDS AND WAVES WILL POSE A HAZARD TO SMALL CRAFT OVER MOST
OF THE NEXT SEVEN DAYS.

OSTUNO

In the hours before

Local storm report, Feb 3, 10:55 AM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1055 AM EST THU FEB 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             2 NE BATH               42.84N 84.42W
02/03/2011  M2.5 INCH        CLINTON            MI   COCORAHS

            THIS WAS A 24 HOUR TOTAL. THE SNOW DEPTH WAS 18 INCHES.

0800 AM     SNOW             5 S CONCORD             42.11N 84.63W
02/03/2011  M0.8 INCH        JACKSON            MI   COCORAHS

            THIS WAS A 24 HOUR TOTAL. THE SNOW DEPTH WAS 11 INCHES.

0800 AM     SNOW             1 NE BIG RAPIDS         43.71N 85.47W
02/03/2011  M0.1 INCH        MECOSTA            MI   COCORAHS

            THIS WAS A 24 HOUR TOTAL. THE SNOW DEPTH WAS 18 INCHES.

&&

WH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 8:24 PM ESTSmall Craft AdvisoryGRR20 hr
Feb 3, 3:54 PM ESTGale WarningGRR13 hr

Nearby

Small Craft Advisories in Michigan, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.